Research Article

Neuropathy and fatal hepatitis in a patient receiving amiodarone.

Br Med J (Clin Res Ed) 1984; 288 doi: https://doi.org/10.1136/bmj.288.6431.1638 (Published 02 June 1984) Cite this as: Br Med J (Clin Res Ed) 1984;288:1638
  1. P K Lim,
  2. P N Trewby,
  3. G C Storey,
  4. D W Hole

    Abstract

    Muscle weakness, neuropathy, and transient rises in hepatic enzyme activity have been reported with the use of the antiarrhythmic agent amiodarone. A 68 year old teetotaller with normal liver function was given amiodarone for resistant supraventricular arrhythmias. He presented 19 months later with vomiting, muscle weakness and wasting, sensory neuropathy, and hepatomegaly. Liver biopsy showed fibrosis and the presence of hyaline. The amiodarone was withdrawn. Three months later he developed ascites. Oesophageal varices were found and he later died. The liver showed micronodular cirrhosis. The large volume of distribution and long half life of amiodarone may explain the persistence of toxicity, which may have been aggravated by simultaneously administered doxepin in this case. Amiodarone should be withdrawn if abnormal liver function or neuropathy develops.